Texas, 2005

Flash Flooding and Hail in Texas, June 9, 2005

June 9, 2005 · NWS LUB · 40 events in 11 counties and zones

35 hail, 3 flash flood, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 9, 2:55 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 9, 2:55 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
355 PM CDT THU JUN 9 2005

.SHORT TERM...
NEARLY TEXTBOOK CONDITIONS IN PLACE OVER THE SOUTH AND ROLLING
PLAINS TODAY. QUIESCENT DRYLINE EXTENDS FROM THE NORTH CENTRAL TEXAS
PANHANDLE SOUTH AND SOUTHWEST TO JUST EAST OF CLOVIS AND SOUTH ALONG
THE REMAINING TEXAS/ NEW MEXICO BORDER. SURFACE WINDS HAVE BACKED
AROUND NICELY TODAY IN RESPONSE TO PRESSURE FALLS AND A SLIGHT
EASTWARD MIXING OF THE DRYLINE...LEADING TO BETTER LOW LEVEL
CONVERGENCE ALONG AND JUST EAST OF THE DRYLINE. LOW LEVEL MOISTURE
REMAINS QUITE ABUNDANT OVER THE REGION AS DEWPOINT ADVECTION
CONTINUES ON S-SSE CONVEYOR BELT. ATMOSPHERE IS BUBBLING WITH
INSTABILITY WITH 3000-4000 J/KG OF CAPE COUPLED WITH 30-40KT OF BULK
SHEAR AND STEEP LAPSE RATES ENOUGH FOR THUNDERSTORMS WITH
SUPERCELLULAR STRUCTURE. GIVEN THE ATMOSPHERIC PROFILE...VERY LARGE
HAIL AND ISOLATED TORNADOES ALSO A THREAT.

THE NEXT TOPIC FOR DISCUSSION IS THE REMAINING OUTFLOW BOUNDARY OVER
SOUTHWEST OKLAHOMA. THIS BOUNDARY COULD ALSO PROVIDE A
DESTABILIZATION MECHANISM FOR ADDED LIFT. FOR THIS REASON WILL KEEP
THE HIGHEST POPS OVER THE EAST AS SUPERCELL THUNDERSTORMS COULD
EVENTUALLY EVOLVE INTO A MULTICELL COMPLEX OR EVEN AN MCS LATER ON
TONIGHT AFTER 03Z. CHILDRESS SOUTH TO ASPERMONT WILL BE WATCHED FOR
DEVELOPMENT DURING THE OVERNIGHT. IF AN MCS DOES FORM...MAIN THREATS
TO BE DAMAGING STRAIGHT LINE WINDS...HEAVY DOWNPOURS AND SOME HAIL.

VIGOROUS SHORTWAVE EXPECTED TO MOVE ACROSS THE FOUR CORNERS
REGION ON FRIDAY. AFTER A POTENTIAL SLOW RECOVERY OF THE
ATMOSPHERE...CONDITIONS SHOULD ONCE AGAIN DESTABILIZE FOR SEVERE
THUNDERSTORMS BEGINNING FRIDAY AFTERNOON AND EXTENDING INTO THE
EVENING. SYNOPTIC SCALE LIFT WILL BE WATCHED FOR POTENTIAL FURTHER
EASTWARD MIXING OF THE DRYLINE.

ONLY MINOR CHANGES MADE TO POP...WX AND QPF GRIDS. TORNADO WATCH IN
EFFECT UNTIL 04Z.

.LONG TERM...
AN UNSTABLE ATMOSPHERE WILL REMAIN ACROSS WEST TEXAS FRIDAY EVENING
THROUGH THE WEEKEND AS A TROUGH OF LOW PRESSURE REMAINS ACROSS THE
WESTERN US. PIECES OF JET ENERGY MOVING THROUGH THIS TROUGH WILL
ASSIST IN THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS ALONG
AND EAST OF THE DRYLINE EACH AFTERNOON THEN LINGER INTO THE EARLY
MORNING HOURS. THE BEST CHANCES OF SEVERE THUNDERSTORMS APPEARS TO
FRIDAY EVENING AND AGAIN ON SUNDAY.

THE BEGINNING OF NEXT WEEK COULD REMAIN ACTIVE AS THE SYSTEM THAT
PASSES OVER WEST TEXAS ON SUNDAY PIVOTS UP INTO THE NORTHERN PLAINS
AND PUSHES A COLD FRONT/OUTFLOW TOWARDS WEST TEXAS. ENOUGH HEATING
AND CONVERGENCE ALONG THIS BOUNDARY MAY BRING ANOTHER ROUND OF
THUNDERSTORMS TO THE PANHANDLE OR POSSIBLY AS FAR SOUTH AS THE SOUTH
PLAINS AREA.

BEYOND TUESDAY IT APPEARS WE WILL SEE A RETURN OF VERY WARM
TEMPERATURES AS A RIDGE OF HIGH PRESSURE BUILDS OVER WEST TEXAS IN
THE MIDDLE LEVELS OF THE ATMOSPHERE. THIS SHOULD WARM HIGH
TEMPERATURES BACK TOWARDS 100 DEGREES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        59  87  60  89 /  20  20  30  20
TULIA         64  88  58  88 /  30  40  40  20
PLAINVIEW     65  89  63  88 /  30  30  40  20
LEVELLAND     66  91  64  92 /  30  20  30  20
LUBBOCK       68  90  64  90 /  30  30  40  20
BROWNFIELD    68  93  65  95 /  30  20  30  20
CHILDRESS     69  91  65  88 /  50  40  40  30
SPUR          70  93  67  90 /  40  40  50  30
ASPERMONT     71  93  68  93 /  40  30  50  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

18/17
Hazardous weather outlook, Jun 9, 10:55 AM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1155 AM CDT THU JUN 9 2005

TXZ021>044-101655-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1155 AM CDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NEARLY ALL OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
LATE THIS AFTERNOON AND TONIGHT. THE GREATEST THREAT FOR SEVERE
THUNDERSTORMS WILL GENERALLY BE NORTH OF A LINE FROM DIMMITT TO
GUTHRIE.

STRONG DAYTIME HEATING WILL COMBINE WITH AN ABUNDANCE OF LOW LEVEL
MOISTURE TO CREATE AN EXTREMELY UNSTABLE ATMOSPHERE BY LATE THIS
AFTERNOON ACROSS THE AREA. AN OUTFLOW OF COOL AIR MOVING WESTWARD
ACROSS OKLAHOMA WILL BECOME A FOCUS FOR THUNDERSTORMS AS IT MOVES
INTO THE EXTREME EASTERN TEXAS PANHANDLE. IN ADDITION...THE DRYLINE
IS EXPECTED TO EXTEND SOUTHWARD FROM TULIA TO PLAINS BY LATE THIS
AFTERNOON. CONVERGENCE ALONG THIS BOUNDARY WILL PROVIDE AN
ADDITIONAL FOCUS FOR THUNDERSTORMS...THOUGH MORE ISOLATED IN NATURE.
SUFFICIENT TURNING OF WINDS WITH HEIGHT WILL SUPPORT SUPERCELL
THUNDERSTORMS. THE PRIMARY THREAT FROM THE THUNDERSTORMS LATE THIS
AFTERNOON AND THIS EVENING WILL BE LARGE DAMAGING HAIL AND SEVERE
WIND GUSTS. IN ADDITION...THERE WILL BE THE THREAT OF AN ISOLATED
TORNADO...ESPECIALLY ACROSS THE NORTHEAST SOUTH PLAINS AND FAR
SOUTHERN TEXAS PANHANDLE WHERE LOW LEVEL WIND FIELDS WILL BE MOST
FAVORABLE. THUNDERSTORMS ARE EXPECTED TO ORGANIZE INTO SMALL
CLUSTERS BY LATE THIS EVENING WITH THE PRIMARY THREAT BECOMING
STRONG DAMAGING WINDS ACROSS MAINLY THE ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...

SEVERE CONVECTION IS POSSIBLE FRIDAY THROUGH SUNDAY. ON
FRIDAY...CONDITIONS WILL BE FAVORABLE FOR WIDESPREAD SEVERE
THUNDERSTORM DEVELOPMENT. LIFT FROM AN APPROACHING UPPER LEVEL
TROUGH...COMBINED WITH MOISTURE AND EXTREME INSTABILITY ALONG AND
EAST OF A DRYLINE WILL PROVIDE THE POTENTIAL FOR EXPLOSIVE
THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON. THE DRYLINE IS
EXPECTED TO MOVE FROM THE WESTERN TO THE CENTRAL COUNTIES DURING THE
AFTERNOON. THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE ACROSS
THE AREA ON SATURDAY BEFORE SHIFTING EAST INTO THE ROLLING PLAINS BY
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO TONIGHT.

In the hours before

Special weather statement, Jun 9, 2:35 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
335 PM CDT THU JUN 9 2005

TXZ021>044-100400-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
335 PM CDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 443
EFFECTIVE UNTIL 1100 PM CDT FOR THE FOLLOWING COUNTIES...

BAILEY...BRISCOE...CASTRO...CHILDRESS...COCHRAN...COTTLE...CROSBY...
DICKENS...FLOYD...GARZA...HALE...HALL...HOCKLEY...KENT...
KING...LAMB...LUBBOCK...LYNN...MOTLEY...PARMER...
STONEWALL...SWISHER...TERRY...YOAKUM.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

IN ADDITION TO THE THREAT OF TORNADOES...SEVERE THUNDERSTORMS WITH
HAIL TO 3 INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH ARE POSSIBLE.

COBB

The radar

The Lubbock radar (KLBB), 49 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

35 hail, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lamb

When
June 9, 4:00 PM CST
Where
Lamb County, 9 mi NNE of Spade
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.033, -102.083

Hail, Hockley

When
June 9, 4:20 PM CST
Where
Hockley County, 5 mi SE of Anton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.767, -102.100

Hail, Lubbock

When
June 9, 4:25 PM CST
Where
Lubbock County, 6 mi NW of Shallowater
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.750, -102.050

Hail, Hale

When
June 9, 4:35 PM CST
Where
Hale County, 1 mi E of Countyline
Measured
1.75 in hail
Reported by
STORM CHASER
Coordinates
33.817, -102.017

Hail reported on FM 179.

Hail, Hale

When
June 9, 4:35 PM CST
Where
Hale County, Edmonson
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.283, -101.900

Hail, Hale

When
June 9, 4:38 PM CST
Where
Hale County, 15 mi W of Plainview
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.200, -101.967

Town of Halfway.

Hail, Lubbock

When
June 9, 4:50 PM CST
Where
Lubbock County, 1 mi W of New Deal
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.733, -101.850

Hail, Hale

When
June 9, 4:50 PM CST
Where
Hale County, Edmonson
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.283, -101.900

Hail, Swisher

When
June 9, 4:53 PM CST
Where
Swisher County, 5 mi S of Tulia
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.467, -101.767

Hail, Swisher

When
June 9, 5:00 PM CST
Where
Swisher County, Tulia
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.533, -101.767

Hail, Lubbock

When
June 9, 5:08 PM CST
Where
Lubbock County, 2 mi S of Abernathy
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.800, -101.850

Hail, Hale

When
June 9, 5:10 PM CST
Where
Hale County, Abernathy
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.833, -101.850

Hail, Swisher

When
June 9, 5:20 PM CST
Where
Swisher County, Kress
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.367, -101.750

Hail, Hale

When
June 9, 5:22 PM CST
Where
Hale County, 4 mi N of Hale Center
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.117, -101.833

Reported by NBC/KCBD11 Storm Chaser.

Hail, Hale

When
June 9, 5:24 PM CST
Where
Hale County, 6 mi E of Hale Center
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.067, -101.733

Hail, Swisher

When
June 9, 5:27 PM CST
Where
Swisher County, Kress
Measured
2 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.367, -101.750

Hail, Hale

When
June 9, 5:29 PM CST
Where
Hale County, 4 mi NE of Abernathy
Measured
4 in hail
Reported by
STORM CHASER
Coordinates
33.867, -101.800

Hail, Hale

When
June 9, 5:30 PM CST
Where
Hale County, 5 mi NE of Abernathy
Measured
3.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.883, -101.783

Reported at the Texas Tech/West Texas mesonet station by Texas Tech mesonet meteorologist.

Hail, Hale

When
June 9, 5:30 PM CST
Where
Hale County, 3 mi NE of Abernathy
Measured
2.5 in hail
Reported by
STORM CHASER
Coordinates
33.867, -101.817

Hail, Hale

When
June 9, 5:32 PM CST
Where
Hale County, Plainview
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.200, -101.700

Hail, Hale

When
June 9, 5:38 PM CST
Where
Hale County, 9 mi E of Abernathy
Measured
1.75 in hail
Reported by
STORM CHASER
Coordinates
33.833, -101.700

Hail, Hale

When
June 9, 5:45 PM CST
Where
Hale County, 3 mi E of Plainview
Measured
2.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.200, -101.650

Hail, Hale

When
June 9, 5:52 PM CST
Where
Hale County, 2 mi NE of Plainview
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.217, -101.683

Hail, Swisher

When
June 9, 6:04 PM CST
Where
Swisher County, Tulia
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.533, -101.767

Hail, Briscoe

When
June 9, 6:44 PM CST
Where
Briscoe County, 8 mi NW of Silverton
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.550, -101.400

Flash Flood, Hale

When
June 9, 6:45 PM CST to 7:00 PM CST
Where
Hale County, 6 mi N of Petersburg
Reported by
TRAINED SPOTTER
Coordinates
33.950, -101.600

Roadways flooded between 4 and 8 miles north of Petersburg on FM 789.

Hail, Floyd

When
June 9, 7:19 PM CST
Where
Floyd County, 11 mi SSW of Floydada
Measured
1.75 in hail
Reported by
STORM CHASER
Coordinates
33.833, -101.400

Hail reported near the Floyd/Crosby county line just south of McCoy.

Hail, Hale

When
June 9, 7:50 PM CST
Where
Hale County, 5 mi N of Petersburg
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.933, -101.600

Flash Flood, Floyd

When
June 9, 7:50 PM CST to 8:00 PM CST
Where
Floyd County, 11 mi SSW of Floydada
Reported by
TRAINED SPOTTER
Coordinates
33.833, -101.400

Flooded roadway on FM 37.

Hail, Briscoe

When
June 9, 8:20 PM CST
Where
Briscoe County, 16 mi NE of Silverton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.633, -101.100

12 miles north of Caprock Canyon State Park.

Flash Flood, Floyd

When
June 9, 8:35 PM CST to 8:47 PM CST
Where
Floyd County, 10 mi SW of Floydada
Reported by
LAW ENFORCEMENT
Coordinates
33.883, -101.450

Numerous roads flooded across the county. Flooded roadway on FM54 between FM387 and U.S. Highway 62.

Hail, Dickens

When
June 9, 8:40 PM CST
Where
Dickens County, 10 mi N of Dickens
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.767, -100.833

Hail, Floyd

When
June 9, 8:40 PM CST
Where
Floyd County, 9 mi SE of Floydada
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.883, -101.217

Hail, Motley

When
June 9, 9:00 PM CST
Where
Motley County, 1 mi W of Roaring Spgs
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.900, -100.867

Hail, Dickens

When
June 9, 9:11 PM CST
Where
Dickens County, 5 mi N of Mc Adoo
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.800, -100.983

Hail, Dickens

When
June 9, 9:30 PM CST
Where
Dickens County, 6 mi W of Dickens
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.617, -100.933

Hail, Dickens

When
June 9, 9:54 PM CST
Where
Dickens County, Dickens
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.617, -100.833

Thunderstorm Wind, Cottle

When
June 9, 10:20 PM CST
Where
Cottle County, 10 mi SW of Paducah
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.917, -100.417

Measured by the Texas Tech/West Texas mesonet station.

Thunderstorm Wind, Cottle

When
June 9, 10:27 PM CST
Where
Cottle County, 3 mi WSW of Paducah
Measured
52 kt (60 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.000, -100.350

Several trees, power lines and a transformer downed by thunderstorm wind gust.

Hail, King

When
June 9, 10:30 PM CST
Where
King County, Grow
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.817, -100.317

Reported 15 miles south of Paducah or near the town of Grow.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464526, 5464527, 5464528, 5464529, 5464530, 5464531, 5464532, 5464533, 5464613, 5464614, 5464615, 5464616, 5464617, 5464618, 5464619, 5464620, 5464621, 5464622, 5464623, 5464624, 5464625, 5464626, 5464627, 5464628, 5464629, 5464630, 5464631, 5464632, 5464633, 5464634, 5464637, 5464635, 5464636, 5464638, 5464639, 5464640, 5464641, 5464708, 5464709, 5464710.